[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.129.152. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Clinical Observation
October 12, 1998

Angioneurotic Edema Attributed to the Use of Losartan

Author Affiliations

From Pharmacy Apotheek Leusden, Leusden (Dr van Rijnsoever), the Netherlands Pharmacovigilance Foundation, Den Bosch (Dr Kwee-Zuiderwijk), the Drug Safety Unit of the Inspectorate for Health Care, Ryswyh (Dr Feenstra), and the Department of Epidemiology and Biostatistics, Erasmus University Medical School, Rotterdam (Dr Feenstra), the Netherlands.

Arch Intern Med. 1998;158(18):2063-2065. doi:10.1001/archinte.158.18.2063
Abstract

Background  Angioedema is a well-known adverse effect of angiotensin-converting enzyme inhibitors.The bradykinin accumulation as a result of the decreased degradation of bradykinin is thought to be the causal mechanism. Angiotensin II antagonists seem to have no effect on the degradation of bradykinin. Therefore, it was expected that angioedema would not occur during treatment with losartan potassium, the first orally active angiotensin II antagonist.

Methods  We reviewed the 13 case reports of angioedema associated with the use of losartan reported to Lareb (Netherlands Pharmacovigilance Foundation, Den Bosch) and to the Drug Safety Unit of the Inspectorate for Health Care, Ryswyh, in the Netherlands since the introduction of losartan in 1995 until May 1997.

Results  In all 13 cases, a diagnosis of angioedema attributed to the use of losartan seems to be very plausible. In 7 cases the diagnosis could not be confirmed by a physician because the symptoms had already been resolved, but the signs and symptoms clearly indicated angioedema. The adverse reactions occurred within 24 hours to 16 months after the initiation of losartan therapy. Three patients had previously experienced angioedema during treatment with an angiotensin-converting enzyme inhibitor. Eleven of the patients involved were women and 2 were men.

Conclusions  Our observations strongly suggest that the onset of angioedema was associated with the use of losartan. Physicians and pharmacists should be aware of this potentially life-threatening complication. It may be advisable not to prescribe angiotensin II antagonists to patients with a history of angioedema (of whatever origin).

×